Alert archive / Missouri / Special Weather Statements in 2024
Special Weather Statement, NWS Springfield, MO
NWS Springfield, MO issued this special weather statement at Jan 12, 2024, 12:21 AM CST for Webster County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2024, 12:21 AM CST (06:21 UTC)
- Expired
- Jan 12, 2024, 12:45 AM CST
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Hail
- 0.75 in
- Wind
- 50
County Webster County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 570 m²/s²
- 0-3 km storm-relative helicity
- 758 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WWUS83 KSGF 120621
SPSSGF
Special Weather Statement
National Weather Service Springfield MO
1221 AM CST Fri Jan 12 2024
MOZ090-091-096-104-105-120645-
Douglas MO-Greene MO-Taney MO-Ozark MO-Webster MO-
1221 AM CST Fri Jan 12 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OZARK...WEBSTER...WESTERN
DOUGLAS...EASTERN TANEY AND SOUTHEASTERN GREENE COUNTIES THROUGH 1245
AM CST...
At 1220 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Battlefield to near Highlandville to 6 miles
northeast of Merriam Woods to near Forsyth to 8 miles northeast of
Omaha. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Republic, Bull Shoals Lake, Marshfield, Battlefield,
Rogersville, Ava, Strafford, Seymour, Fordland, Duncan, Brookline,
Diggins, Theodosia, Pontiac, Sundown, Turners, Protem, Thornfield,
and Rome.
This includes Interstate 44 near mile marker 69, between mile markers
83 and 85, and between mile markers 87 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9303 3665 9296 3681 9291 3708 9290
3709 9350 3714 9354 3741 9269 3707 9268
3650 9253
TIME...MOT...LOC 0620Z 240DEG 55KT 3710 9338 3692 9324 3680 9313 3671
9308 3654 9308
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
WiseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jan 11, 11:32 PM CST, 49 minutes earlier. Its key messages:
- Showers and a few thunderstorms will develop and move in to the area after 8 PM. The primary risk is lightning, though a few storms may contain quarter-sized hail and wind gusts up to 50 mph. Locally heavy rainfall potential and a low flood threat (5 percent chance) will be confined to areas southeast of Springfield.
- Rain changing to a wintry mix to all snow on Friday morning. Watch for rapidly changing road conditions as temperatures quickly fall below freezing, with an increasing flash freeze potential. Winter Weather Advisory in effect for Friday from 4 AM to 12 PM.
- Northwest wind gusts up to 50 mph will occur Friday afternoon and evening. A Wind Advisory is in effect for most of the area from noon until midnight Friday.
- Another chance for accumulating snowfall will arrive late Sunday into Monday. 70-90% chance for at least minor road impacts.
- Bitterly cold temperatures and wind chills this weekend into early next week. High confidence in temperatures below zero with wind chills of -15 to -25 degrees at times on Sunday and Monday.
Area forecast discussion, Jan 11, 11:32 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1132 PM CST Thu Jan 11 2024
.KEY MESSAGES...
- Showers and a few thunderstorms will develop and move in to
the area after 8 PM. The primary risk is lightning, though a
few storms may contain quarter-sized hail and wind gusts up to
50 mph. Locally heavy rainfall potential and a low flood
threat (5 percent chance) will be confined to areas southeast
of Springfield.
- Rain changing to a wintry mix to all snow on Friday morning.
Watch for rapidly changing road conditions as temperatures
quickly fall below freezing, with an increasing flash freeze
potential. Winter Weather Advisory in effect for Friday from
4 AM to 12 PM.
- Northwest wind gusts up to 50 mph will occur Friday afternoon
and evening. A Wind Advisory is in effect for most of the
area from noon until midnight Friday.
- Another chance for accumulating snowfall will arrive late
Sunday into Monday. 70-90% chance for at least minor road
impacts.
- Bitterly cold temperatures and wind chills this weekend into
early next week. High confidence in temperatures below zero
with wind chills of -15 to -25 degrees at times on Sunday and
Monday.
&&
.UPDATE...
Issued at 700 PM CST Thu Jan 11 2024
Surface low pressure is currently located across central
Oklahoma into Texas. Ahead of the low, gusty southeasterly
winds are occurring and will continue through the evening hours
with gusts of 30-40mph at times.
A secondary surface warm front is starting to move north into
the area. Behind this front, moisture and warm air in the low-
levels will start to advect into the area. MUCAPE will start to
increase across the area this evening, and with the lift ahead
of the system, scattered showers and storms will start to
develop south of the area in the next hour or two, continuing
to develop and move north into the area during the mid to late
evening hours then into the overnight hours. As the surface low
moves northeast this evening and tonight, a cold front will
move east into and through the area tonight into Friday morning.
Additional scattered showers and storms will develop along and
ahead of the cold front from west to east late this evening into
the overnight hours.
MUCAPE values of 500 to 1200 J/kg are expected across the area
this evening and tonight. There will be a low level inversion,
so any storms that develop will be elevated in nature. There
will be a risk for some strong storms with the main threat being hail
up to the size of pennies, but a few of the strongest storms
may be capable of hail up to the size of quarters as strong
deep layer shear will be over the area. If any line segments
can develop, there also could be a risk for strong to marginally
severe wind. The strong/severe risk will overall be isolated in
nature and the risk low for any given location. There also
could be some localized heavy rainfall this evening into
tonight, especially across south central Missouri, where a
localized minor flooding risk will occur.
A much colder air mass will move into the area late tonight into
Friday morning, with temperatures falling from the middle 30s
through the 20s fairly quickly. This will lead a potential for
flash freezing of any wet roads when the cold air arrives. A
band of light snow is still expected to develop and track across
portions of the area late tonight and Friday morning, ending by
Friday afternoon within the colder air. Gusty west to
northwesterly winds will accompany the colder air on Friday,
with gusts up to 40-50 mph expected.
The forecast is on track and no major changes expected this
evening.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 148 PM CST Thu Jan 11 2024
Current Weather: Pleasant weather ongoing today as a 500 mb ridge
occurs over the state. Breezy southeast winds are gusting 25 to 30
mph this afternoon. Temperatures have reached the low to mid 50s
with high clouds lingering for the next few hours.
Tonight: The upper level trough will pivot east overnight and into
Friday morning, becoming negatively tilted and lifting into the
region on Friday. The surface low pressure will begin to deepen as
it pushes through Oklahoma before pivoting northeast into the area.
Showers will begin after 6 PM this evening and thunderstorms will
likely occur after midnight. HRRR MUCAPE values of 1100-1300 J/kg
will bring a marginal risk for elevated hail this evening for
southern Missouri. Rainfall amounts of 0.5-1.0 inches in our
southeast counties are expected. HREF LPMM has also shown a signal
for isolated pockets of up to 3 inches of rain for areas east of
West Plains. WPC has highlighted this potential/area in a marginal
risk in the Excessive Rainfall Outlook. This may lead to flash
flooding in southeast Missouri.
Friday Morning: As this system pushes through the area, the strong
cold air advection will rapidly drop temperatures below freezing
Friday morning. This will allow for a quick transition in
precipitation from rain, to freezing rain, to snow from west to east
for the morning commute. Though the transition period will be short,
it will carry a big impact. A flash freeze is looking likely with
moderate travel impacts expected. This is due to rapid freezing of
wet roadways leading to hazardous travel conditions. The only factor
that would limit a flash freeze from occurring is if the gusty
northwesterly winds allow for enough evaporation off of the roadways
to occur, limiting the freeze potential. At this time, we do not
believe the wind will have that effect and travel impacts will
occur. Due to these travel impacts, have issued a Winter Weather
Advisory for most of the area from 4 AM until 12 PM Friday.
As for snow amounts, a band of higher snowfall totals between 1.0-
1.5 inches exists from Mcdonald to Jasper county and westward.
Everywhere else can expect less than an inch. Snow will end west to
east around noon. Flurries may linger through the afternoon on the
backside of the snow band.
Gusty winds on Friday: Pressure gradient tightens as the low begins
to strengthen over central Missouri. Northwest winds will gust up to
50 mph for most of the area for Friday afternoon and will persist
through the evening. Issued a Wind Advisory for Friday for most of
the area from noon until midnight. Gusty winds along with wintry
precipitation, blowing snow, and icy roads will lead to hazardous
travel conditions.
Cold Temperatures Friday: Another concern will be the cold
temperatures behind the frontal passage as temperatures rapidly
decrease Friday morning. Afternoon highs will likely remain below
freezing (20-30 degrees). With the gusty winds and lower
temperatures, wind chills will drop down into the lower single
digits and even into the negatives Friday and Friday night.
Confidence is high for a Wind Chill headline to be issued within the
next couple of forecast packages for the entire weekend.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 148 PM CST Thu Jan 11 2024
Saturday: By Saturday, high pressure begins to settle into the
area featuring a bitterly cold air mass. Expect a cold start to
Saturday morning with breezy northwest winds and wind chills
around 0 to 10 degrees. Clouds clear a bit through Saturday
afternoon with highs in the upper teens (north) to upper 20s
(south). An additional slug of Arctic air filters into the
area. Despite scattered cloud cover Saturday night, overnight
lows fall into the single digits to near zero. Persistent
northwest winds support wind chills around -15 to -20 into
Sunday morning.
Sunday: A shortwave trough digs into the region on Sunday,
supporting sufficient forcing for accumulating snowfall on
Sunday afternoon and evening. With forecast highs in single
digits to teens, no mixed precipitation is expected with this
system. Current guidance highlight the highest chances of
snowfall across southern Missouri into northern Arkansas. This
is the area where the the probabilistic Winter Storm Severity
Index (WSSI) highlights 70-90% chance for at least minor impacts
and 40-60% chance for moderate impacts. The moderate impact
chances are highest along and south of the Highway 60 corridor
at this time. As for potential amounts, NBM 4.2 highlights
probabilities of greater than 1 inch around 60-70%, greater than
2 inches around 40-50%, and greater than 4 inches around
30-40%. It should be noted this is using 10:1 snow liquid
ratios. With much colder temperatures forecast, ratios will
likely be in the 15:1 to 20:1 range (light, fluffy snow). There
is still remaining uncertainties among the ensemble guidance on
the exact placement of higher snowfall amounts based on the
track of the system. Continue to stay updated on the forecast
over next 24 to 72 hours.
Next Week: Bitterly cold temperatures linger into early next
week with daily highs in the single digits to teens. Overnight
lows fall to around 0 degrees on Sunday night, with lows below
zero by Monday night. This will also feature minimum wind chills
as low as -15 to -25. EFI Shift of Tails continues to max out
the extreme cold signal over the central CONUS through early
next week. Moderating temperatures by mid to late next week,
though still remaining 5 to 10 degrees below normal.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1131 PM CST Thu Jan 11 2024
Scattered showers and storms will continue overnight, bringing
MVFR conditions to the TAF sites. A cold front will move east
across the region, shifting winds out of the northwest before
becoming gusty behind the front. Gusts up to 30-35 knots will be
likely today into tonight.
Also behind the front, colder air will advect into the area,
rapidly dropping temperatures into the 20s. A band of light snow
will develop during the early morning hours, moving east across
the area this morning before ending later this evening. IFR
conditions will occur with this snow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 4 AM to noon CST Friday for
KSZ073-097-101.
MO...Winter Weather Advisory from 4 AM to noon CST Friday for
MOZ055>058-066>071-077>083-088>096-101>105.
Wind Advisory from noon Friday to midnight CST Friday night
for MOZ055>058-067>071-077>083-088>098-101>106.
&&
MESOSCALE...
UPDATE...Wise
SHORT TERM...Soria
LONG TERM...Perez
AVIATION...MeltoHazardous weather outlook, Jan 11, 10:29 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1029 PM CST Thu Jan 11 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130430- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1029 PM CST Thu Jan 11 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive cold risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and risk. DISCUSSION... Showers and a few thunderstorms will continue overnight. While the primary risk is cloud to ground lightning, a few storms could produce large hail up to the size of quarters and wind gusts up to 50mph. Locally heavy rain potential and a low flood threat (5 percent chance) will be confined to areas southeast of Springfield. Rain will begin to transition to a wintry mix and then snow after 4am across southeast Kansas and western Missouri and then across the Highway 65 corridor between 6 and 8 am. Snow and ice accumulations will be very light (0.5 inch to 2 inch snow) (trace amount of ice) however temperatures will fall quickly and roads may begin to flash freeze during portions of the morning commute. Wind chill values will also drop into the single digits west of Springfield by 6am. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The rain to wintry mix to snow transition will continue working through the rest of the area Friday morning, ending by afternoon. Minor road impacts due to flash freeze will continue to be a concern. Wind gusts up to 45 mph out of the west to northwest are likely through the day and into Friday night. Wind chill values will drop to around zero by Friday afternoon. An additional storm system will bring more snow to the region from late Sunday into Monday. There is a 40 to 80 percent chance for at least minor road impacts, especially across southern Missouri. Confidence is high that an Arctic airmass will filter into the region from Friday into early next week. Wind chill values will fall into the -15 to -25 range at times, especially from Sunday into Monday. Air temperatures will likely fall below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
In the hours before
Local storm report, Jan 11, 11:19 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1119 PM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM Hail Cassville 36.68N 93.87W
01/11/2024 M0.70 inch Barry MO Broadcast Media
&&Local storm report, Jan 11, 11:41 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1141 PM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Hail Purdy 36.82N 93.92W
01/11/2024 M0.70 inch Barry MO Emergency Mngr
Reported via NWSChat2.0.
&&Special weather statement, Jan 11, 11:42 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
1142 PM CST Thu Jan 11 2024
MOZ094-102-120615-
Barry MO-Lawrence MO-
1142 PM CST Thu Jan 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BARRY AND LAWRENCE
COUNTIES THROUGH 1215 AM CST...
At 1141 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pierce City to near Purdy.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monett, Aurora, Mount Vernon, Marionville, Purdy, Miller, Verona,
Stotts City, Halltown, Freistatt, Hoberg, Chesapeake, Pleasant Ridge,
and Madry.
This includes Interstate 44 between mile markers 37 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 9399 3729 9374 3728 9361 3692 9361
3675 9396
TIME...MOT...LOC 0541Z 229DEG 41KT 3703 9393 3677 9393
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WiseLocal storm report, Jan 11, 11:46 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1146 PM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Hail Eagle Rock 36.55N 93.75W
01/11/2024 M0.70 inch Barry MO Broadcast Media
Report via NWSChat2.0.
&&Local storm report, Jan 12, 12:16 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1216 AM CST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM Hail 1 NW Kirbyville 36.64N 93.18W
01/12/2024 E0.75 inch Taney MO Public
Report from mPING: Dime (0.75 in.).
1154 PM Hail Jenkins 36.78N 93.69W
01/11/2024 E0.75 inch Barry MO Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, Jan 12, 12:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1221 AM CST Fri Jan 12 2024
MOZ090-091-096-104-105-120645-
Douglas MO-Greene MO-Taney MO-Ozark MO-Webster MO-
1221 AM CST Fri Jan 12 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OZARK...WEBSTER...WESTERN
DOUGLAS...EASTERN TANEY AND SOUTHEASTERN GREENE COUNTIES THROUGH 1245
AM CST...
At 1220 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Battlefield to near Highlandville to 6 miles
northeast of Merriam Woods to near Forsyth to 8 miles northeast of
Omaha. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Republic, Bull Shoals Lake, Marshfield, Battlefield,
Rogersville, Ava, Strafford, Seymour, Fordland, Duncan, Brookline,
Diggins, Theodosia, Pontiac, Sundown, Turners, Protem, Thornfield,
and Rome.
This includes Interstate 44 near mile marker 69, between mile markers
83 and 85, and between mile markers 87 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9303 3665 9296 3681 9291 3708 9290
3709 9350 3714 9354 3741 9269 3707 9268
3650 9253
TIME...MOT...LOC 0620Z 240DEG 55KT 3710 9338 3692 9324 3680 9313 3671
9308 3654 9308
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 10:42 PM CST | Special Weather Statement | SGF | Ozark | 48 min |
| Jan 11, 10:45 PM CST | Special Weather Statement | SGF | Barry, McDonald | 45 min |
| Jan 11, 11:16 PM CST | Special Weather Statement | SGF | Barry, Stone | 59 min |
| Jan 11, 11:19 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald, Stone | 56 min |
| Jan 11, 11:42 PM CST | Special Weather Statement | SGF | Lawrence | 33 min |
| Jan 11, 11:56 PM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone, Taney | 49 min |
| Jan 12, 12:31 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Greene, Ozark, Webster, Wright | 47 min |
| Jan 12, 1:07 AM CST | Special Weather Statement | SGF | Howell, Oregon, Shannon, Texas | 53 min |
| Jan 12, 2:21 PM CST | Wind Chill Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 4 days |
Nearby
Special Weather Statements in Missouri, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.